Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

160 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking Betnesol for Alopecia Universalis. Swollen face, acne, high cholesterol levels. How to treat the side effects of steroids?

Answered by
Dr.
Dr. Pavan Kumar Gupta

General & Family Physician

Practicing since :1978

Answered : 6714 Questions

default
Posted on Sat, 30 Jun 2012 in Medicines and Side Effects
Question: Hi,
I have Alopecia Universalis since Feb 2009. I started taking a 10mg dose of Betnesol Forte every weekend from Aug 2010 to oct 2010 (12 weeks approx.). Results were good, but side effects were more severe. I got my face swollen, my cholesterol levels were extremely high and I started getting acne(I never had acne problem earlier). I was very stupid to stop it suddenly cold XXXXXXX without doctor's consultation. Since then I have not taken Betnesol or any prednisone. But this Betnesol I think is not coming out of my system. I eat much less now but even then I am not getting slimmer or my face is not coming to its normal shape. I get acne a lot and my body weight is not reducing. Is there a way to take out prednisone out of my system faster or undo the side effects of Betnesol. Any other medicine to flush out prednisone or repair side effects of betnesol forte.
doctor
Answered by Dr. Pavan Kumar Gupta 2 hours later
Hello,

Thanks for the query.

Although steroids do cause these problems as suggested by you but it is unlikely the cause in you as it has been a longtime since you stopped it and you took it only at weekends for 12 weeks. Further, steroids are metabolized and flushed out of the body in a few days to weeks, so it is not possible to affect weight nor can cause side effects now.

Usually steroid induced fat deposition can be corrected by proper diet and exercising. Acne may be corrected with acne medications.

In addition you must get yourself investigated for hypothyroidism as a cause for your face swelling and weight.

There is no need for flushing out prednisone as it is already flushed out.

I hope to have answered your query. Should you have any further queries, you can revert to me.

Best Regards

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Pavan Kumar Gupta 13 hours later
Hi,

I don't think my thyroid levels are high. I conducted a full body check up last month and these were the results:

Bilurubin(Total) 0.7 mg/dl Reference Range--> Upto 1.0
Bilurubin(Direct) 0.2 mg/dl Reference Range--> Upto 0.2
Bilurubin(Indirect) 0.5 mg/dl

Alkaline Phosphate 142 IU/L upto 306

Lipid profile:

Triglycerides 257 mg/dl Upto 150
Cholesterol Total 206 mg/dl Upto 200
LDL Cholesterol 112mg/dl Upto 100
VLDL Cholesterol 51mg/dl <30

Thyroid Profile:

T3 159 ng/dl range: 82-179

T4 11.2 mcg/dl range: 4.5-12.5

TSH 1.35 IU/ML 0.4-5

I intake less than 2000-2400 cals per day not more than that. So my weight should reduce somewhat right? but it is as it is. And I donot know what to do for my swollen face and persistent acne
doctor
Answered by Dr. Pavan Kumar Gupta 5 hours later
Hello
Your thyroid report is normal
Triglycerides level are high so you must decrease your carbohydrate intake
Quit alcohol or reduce the quantity
Decrease your calorie intake
Do regular exercises
Get an X-ray PNS done to see if any sinus problem is there or not as bad sinuses can cause facial swelling
Consult a dermatologist for treatment of your acne
Thanks
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Hypothyroidism

doctor1 MD

Hi , I am 31 years old man.I have hypothyroidism and currently taking Thyronorm 50 mcg tablets for past 10-12 months.Recent tests have TSH level at 8.25,TPO at 448. Recently my face and neck have significantly darkened.Is that something to do with the tablets I use or anything else? Lastly, we are planning for kids, so how does me being hypothyroid will effect that?

doctor1 MD

My daughter c/o lumps on her ribs and sternum that hurts when she is ovulating. This causes her to become very anxious and concerned that she has a serious health disorder. I cannot find any real related information unless it is an autoimmune disorder family hx of hypothyroidism and celiac s

doctor1 MD

Hey, Im a 25 year old male. I have been having symptoms of hypothyroidism and a few of hyperthyroidism, such as cold hands and feet, sensitivity to cold, dry skin, I never sweat even when exercising, low heart rate ( 52 BPM resting) but also have social anxiety and nervousness. I recently had a blood test done at a near by lab for cheap. TSH     1.580 Thyroxine (T4)     8.2 ug/dL T3 Uptake     35% Free Thyroxine Index     2.9 Do you see any problems there? I can t go to a doctor because i have no health insurance and have no money. I also read that hypothyroidism can play a part in delayed puberty. I didn t see any development until i was 16/17 and still look very young and feel underdeveloped. Is there anything else that could cause these symptoms? Should I get more blood work done?

doctor1 MD

Hi, I am having all the symptoms of underactive thyroid but my blood results have been returned 3 times as OK. However, visiting doctor again he examined my neck and told me I had a goiter and would take more bloods, I am feeling really ill and should also mention that I have Rheumatoid Arthritis and see a Rheumatologist twice a year. Could this result in my having an operation and after start to feel better and loose weight? Thank You

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

what could cause chills all the time with no fever

doctor1 MD

My Mother is 67 years old. For past few months, she has been suffering from black patches and itching in her lower right leg. She consulted an ayurvedic specialist and took up prescribed medicines. The diagnosis was impurities in blood and the...